Alert archive / Virginia / Areal Flood Advisories in 2021
Areal Flood Advisory 21, NWS Morristown, TN
NWS Morristown, TN issued this areal flood advisory at Mar 27, 2021, 2:03 PM EDT for Washington County, Virginia. It was in force for 117 min.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2021, 2:03 PM EDT (18:03 UTC)
- Expired
- Mar 27, 2021, 4:00 PM EDT
- In force
- 117 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Washington County, VA
The radar
The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2434 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527
WGUS84 KMRX 271803
FLSMRX
Flood Advisory
National Weather Service Morristown TN
203 PM EDT Sat Mar 27 2021
VAC191-272000-
/O.NEW.KMRX.FA.Y.0021.210327T1803Z-210327T2000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington VA-
203 PM EDT Sat Mar 27 2021
The National Weather Service in Morristown has issued a
* Flood Advisory for...
Central Washington County in southwestern Virginia...
* Until 400 PM EDT.
* At 203 PM EDT, Doppler radar indicated heavy rain due to
thunderstorms. Minor flooding is occurring in flood prone spots
within the advisory area. Up to 1 inch of rain had fallen in a
short duration.
* Some locations that will experience flooding include...
Abingdon and Emory-Meadow View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3667 8207 3675 8206 3678 8200 3680 8188
3676 8184 3670 8196
$$
GC1 follow-up statement
847
WGUS84 KMRX 272002
FLSMRX
Flood Advisory
National Weather Service Morristown TN
402 PM EDT Sat Mar 27 2021
VAC191-272012-
/O.EXP.KMRX.FA.Y.0021.000000T0000Z-210327T2000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington VA-
402 PM EDT Sat Mar 27 2021
...FLOOD ADVISORY HAS EXPIRED FOR CENTRAL WASHINGTON COUNTY...
Flood waters have receded. However additional rainfall will occur
today and tonight. Stay abreast for additional statements if
flooding redevelops, and please continue to heed remaining road
closures.
LAT...LON 3667 8207 3675 8206 3678 8200 3680 8188
3676 8184 3670 8196
$$
GCWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this areal flood advisory went out at Mar 27, 7:41 AM EDT, 6 hours 22 minutes earlier.
Area forecast discussion, Mar 27, 7:41 AM EDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
741 AM EDT Sat Mar 27 2021
.UPDATE...
FOR 12Z AVIATION.
&&
.SHORT TERM (Today through Sunday)...
A warm front located across central GA this morning will be lifting
northward over the next few hours, with the southerly flow aloft
strengthening, resulting in positive theta-e advection up and over
the front today. The surface front is only expected to make it into
the southern TN Valley today, with the HRRR showing a mesohigh
located over the northern and central Valley that will prevent a
more northward position. Elevated convection has started to
blossom just north of the warm front in northern AL/MS. It should
expand and then spread north and east through sunrise. A split jet
structure will provide some divergence aloft to enhance precip
rates and deep convection. Forecast soundings this morning show
MUCAPE near 1500 J/kg at TYS and midlevel lapse rates around 7
C/km, along with 0-3 km shear around 40 kts, which will support
rotating updrafts and a threat of large hail. In the southern
Valley near the warm front, there appears to be a cap that will
limit coverage this morning, but afternoon convection is expected
to become surface based with MLCAPE near 1800 J/kg. With the front
nearby, a wind/tornado threat will also be present in this area
in the afternoon if the cap is broken. With moderate to locally
heavy rainfall rates expected today, and the ground being moist
from previous rain, flash flooding will be possible.
Tonight, the axis of precip will shift mainly across West/Middle TN
and KY, with a relative lull in activity expected for East TN.
However, the latest HRRR runs are keeping it a little farther south
compared to the 00Z NAM, which would enhance the threat of flooding
in the northern Plateau and SW VA (the FF.A may need to be expanded
northward in this case). Another possible concern for tonight will
be winds in the mountains as the LLJ increases to around 50 kts.
However the SW orientation of the jet is not ideal for mountain
waves, so only an Advisory may be needed. Will hold off on issuing
this for now due to low confidence.
A convective line is expected to develop ahead of the cold front
over West TN tonight, and spread east through early Sunday morning,
reaching our area in the 12-15Z time frame. With strong winds aloft
and a midlevel dry layer, a threat of damaging winds will be present
as the line moves through. Eastward progress should be quite quick,
and it should be moving out of our area between 18-21Z. Despite this
fast movement, additional heavy rain with the line on top of
precious rain will keep the threat of flooding going into Sunday.
DGS
.LONG TERM (Sunday night through Friday)...
Drying conditions to begin late Sunday or Sunday night and much
cooler by Monday morning. Lows will drop in the mid to upper 30s.
This will be low enough for some patchy frost across northeast
Tennessee, southwest Virginia and the northern Cumberland Plateau.
Temperatures cooler Monday especially north as high pressure builds
in from the west and northwest. Drying will be short lived as active
pattern resumes Monday night. The surface high will shift quickly to
the northeast and mid Atlantic coast late Monday with a easterly and
southeast flow beginning to develop Monday night. Once again this
will bring moisture north over the old frontal boundary from Sunday
back to the north.
Showers will develop north of the boundary Monday night and Tuesday.
The accompanying cold front moving in from the west and northwest
will bring back showers and probable thunderstorms Wednesday.
Another period of moderate rainfall late Tuesday night and Wednesday
possibly heavy Wednesday evening could bring back some flood
concerns especially for some of the rivers. Wednesday night much
colder behind the front with lingering showers and enough cold air
for some snow showers. Some minor accumulations possible highest
elevation by Thursday morning. It will be cold enough early Thursday
that even some lower elevations snow showers could briefly occur.
Lows will drop down into the lower to mid 30s. Wrap around moisture
and cold air advection will keep clouds across much of the area
Thursday morning with afternoon clearing, so winter like
temperatures expected. Highs Thursday mid to upper 30s higher
elevations and lower elevations from the lower to mid 40s southwest
Virginia to the upper 40s to mid 50s in Tennessee. Friday high
pressure settles overhead with slow warming about 5 degrees warmer
then Thursday. Temperatures Friday will be even colder in the mid
20s northeast to the lower 30s southwest. Some frost is possible
depending on moisture increase as northwest winds will continue
across much of the area overnight. With the growing season already
underway a Frost advisory or Freeze Warning may need to be issued
for Friday over part of the forecast area.
A lead shortwave impulse will bring scattered showers Mon night
through Tues morning, followed by a better chance of both showers
and thunderstorms ahead of a strong cold front as the longwave
trough moves E on Wed. Behind this front Wed night through Fri, an
unseasonably deep mid/upper trough will dig into the eastern CONUS
with temps 10-15 degrees below normal. Any lingering showers could
mix with snow showers in the higher elevations late Wed night into
early Thurs before ending as drier air moves in during the day Thurs.
TD
&&
.AVIATION...
12Z TAF DISCUSSION.
Thunderstorms moved through KCHA early this morning ahead of a
warm front which will progress north and into the TN Valley
through this afternoon. MVFR vis and cigs with showers and
possible TS can be expected this morning as the front moves north
towards CHA followed by TYS a few hours later. Confidence of MVFR
cigs is lower at TRI. Scattered showers and isolated thunderstorms
may be possible through the afternoon and evening at all sites,
bringing MVFR conditions at times, and will be mentioned as VCTS
and PROB30 groups. Late tonight and early Sunday expect ceilings
to go back to VFR but will still have light rain showers until end
of TAF period.
TD
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 77 63 69 40 66 / 70 60 100 0 10
Knoxville McGhee Tyson Airport, TN 71 58 67 38 62 / 80 60 100 10 10
Oak Ridge, TN 69 60 69 37 63 / 80 70 100 0 10
Tri Cities Airport, TN 68 56 68 34 62 / 80 50 100 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flash Flood Watch through Sunday evening for Anderson-Bledsoe-
Blount Smoky Mountains-Bradley-Campbell-Claiborne-Cocke
Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
North Sevier-Northwest Blount-Northwest Cocke-Northwest
Greene-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Sevier
Smoky Mountains-Southeast Greene-Southeast Monroe-Union-
West Polk.
VA...NONE.
&&Hazardous weather outlook, Mar 27, 3:57 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 357 AM EDT Sat Mar 27 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-280800- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 357 AM EDT Sat Mar 27 2021 /257 AM CDT Sat Mar 27 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible today, mainly west of Interstate 75. The primary threat with these storms will be large hail, with damaging wind gusts also possible. An isolated tornado cannot be ruled out in the southern TN Valley this afternoon. There will also be the potential for heavy rainfall today, which could cause flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday A line of showers and thunderstorms is expected to cross the entire area on Sunday morning. The primary threat will be damaging winds, but an isolated tornado cannot be ruled out. A threat of flooding will also continue into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed today and Sunday.
In the hours before
Special weather statement, Mar 27, 12:23 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
1223 PM EDT Sat Mar 27 2021
TNZ015>017-VAZ001-002-005-271715-
Sullivan TN-Hancock TN-Hawkins TN-Scott VA-Wise VA-Lee VA-
1223 PM EDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS...NORTHEASTERN HANCOCK...SOUTHEASTERN LEE...
SCOTT AND SOUTHERN WISE COUNTIES AND THE SOUTHERN CITY OF NORTON
UNTIL 115 PM EDT...
At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Surgoinsville, or 14 miles northeast of Rogersville, moving northeast
at 75 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kingsport, Bristol Tn, Rogersville, Norton, Gate City, Big Stone Gap,
Surgoinsville, Pennington Gap, Weber City and Walnut Hill.
LAT...LON 3698 8237 3696 8236 3697 8233 3691 8230
3691 8232 3689 8232 3689 8237 3688 8241
3676 8235 3660 8230 3659 8210 3638 8291
3672 8312 3701 8245
TIME...MOT...LOC 1623Z 232DEG 63KT 3655 8282
GaruckasSpecial weather statement, Mar 27, 12:54 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
1254 PM EDT Sat Mar 27 2021
VAZ006-008-271745-
Washington VA-Russell VA-
1254 PM EDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND WASHINGTON COUNTIES
AND THE CITY OF BRISTOL UNTIL 145 PM EDT...
At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Walnut Hill, or 12 miles east of Gate City, moving
northeast at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bristol Va, Abingdon, Lebanon, Cleveland Va, Glade Spring, Honaker,
St. Paul, Damascus, Emory-Meadow View and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3662 8161 3662 8192 3659 8194 3660 8229
3688 8241 3689 8237 3689 8232 3691 8232
3691 8230 3695 8232 3703 8220 3705 8211
3705 8204 3707 8202 3712 8201 3714 8190
3704 8182 3696 8178 3693 8184 3679 8170
TIME...MOT...LOC 1653Z 232DEG 49KT 3670 8237
GaruckasLocal storm report, Mar 27, 1:12 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
112 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL 2 NW MILLIGAN COLLEGE 36.29N 82.32W
03/27/2021 U0.50 INCH CARTER TN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
1257 PM HAIL 4 NE BLOUNTVILLE 36.59N 82.30W
03/27/2021 E0.25 INCH SULLIVAN TN PUBLIC
1207 PM HAIL 1 NE CADES COVE 35.61N 83.79W
03/27/2021 E0.25 INCH BLOUNT TN PUBLIC
&&Local storm report, Mar 27, 1:22 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
122 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST 1 SSW HUNTER 36.37N 82.17W
03/27/2021 M54 MPH CARTER TN AWOS
AWOS STATION K0A9 ELIZABETHTON.
&&Local storm report, Mar 27, 1:39 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL 2 WSW ABINGDON 36.70N 82.00W
03/27/2021 M0.70 INCH WASHINGTON VA PUBLIC
&&Local storm report, Mar 27, 1:53 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
153 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG BRISTOL VA 36.61N 82.17W
03/27/2021 CITY OF BRISTOL VA BROADCAST MEDIA
SEVERAL TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:07 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 38 min |
| Mar 27, 11:30 AM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 22 min |
| Mar 27, 11:43 AM EDT | Severe Thunderstorm Warning | MRX | Washington | 32 min |
| Mar 27, 11:45 AM EDT | Areal Flood Advisory | MRX | Scott | 3 hr |
| Mar 27, 12:02 PM EDT | Areal Flood Advisory | MRX | Washington, City of Bristol | 3 hr |
| Mar 27, 12:12 PM EDT | Areal Flood Advisory | MRX | Lee | 3 hr |
| Mar 27, 12:23 PM EDT | Special Weather Statement | MRX | Scott, City of Norton | 52 min |
| Mar 27, 12:54 PM EDT | Special Weather Statement | MRX | Russell, Washington, City of Bristol | 51 min |
| Mar 27, 1:01 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 44 min |
| Mar 27, 5:38 PM EDT | Areal Flood Warning | MRX | Lee, Scott | 3 hr |
| Mar 27, 7:34 PM EDT | Special Weather Statement | MRX | Lee | 41 min |
Nearby
Areal Flood Advisories in Virginia, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.